Goodbye Humira Hello Rituximab.

tkachev
tkachev Member Posts: 8,332
edited 20. May 2016, 08:28 in Living with Arthritis archive
After 8 years my love affair with humira is coming to an end mainly because of side effects. Because I only take an injection here and there the rheummy is worried that I could start to get damaged joints again, which would then need replacing so I'm being moved over to rituximab.

So after my next 2 injections we are parting company.

I must admit I am scared by the sound of an infusion and have no idea what it all involves so would welcome some info from fellow users.

Elizabeth x

Comments

  • stickywicket
    stickywicket Member Posts: 27,224
    edited 30. Nov -1, 00:00
    Sorry, Elizabeth. I can't help but I do hope all goes well and smoothly.
  • theresak
    theresak Member Posts: 1,998
    edited 30. Nov -1, 00:00
    Sorry I can`t really help, but I was given a rituximab information booklet by my rheumy nurse a few weeks ago. I`ve been on humira almost 9 years now, and it`s not as efficient as it was, so rituximab may be my next drug.

    Good luck with it anyway.
  • tkachev
    tkachev Member Posts: 8,332
    edited 30. Nov -1, 00:00
    Yes a booklet would have been very welcome. I'm not sure why she didn't offer me one? I felt I had to make a quick decision before I was fully informed, especially as I won't be allowed back on humira again.



    E x
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    I loved having infusions (mine were infliximab) they were quite social events at my hospital with one or two other patients, tea, coffee, biscuits etc. and one had the 'security' of being in a hospital setting as opposed to the loneliness of stabbing yourself in the bathroom or bedroom. I am sorry that the humira has stopped being as effective for you but all of these things and their effects diminish over time, don't they? Hopefully this will work far better for you. Please let us know if you go ahead and how you get on. DD
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    guys , dont worry about side effects on rituximab , I not had any with this drug , due my 4th infusions soon but need a knee replacement so may have to wait until that is done

    the main problem is the time it takes to do the infusion , they will give you a steriod infusion first & then the main drug will take 5 hours , the second infusion two weeks later is about a hour quicker , they will monitor you every 30mins while you are having the infusion

    would recommend this drug + tocilizumab which I was on before but suffer leg ulcers so they changed it to rituximab
  • barbara12
    barbara12 Member Posts: 21,279
    edited 30. Nov -1, 00:00
    Elizabeth I can only imagine how scared you feel, its a big change for you but I do wish you well on it..who knows it might be so much better..x
  • tkachev
    tkachev Member Posts: 8,332
    edited 30. Nov -1, 00:00
    Sorry I'm late replying.

    Thank you for the link Sticky. I'm concerned about a couple of things mentioned such as shortness of breath and infections. These are 2 reasons I came off humira and feel it would be waste replacing a drug that does at least control the arthritis, if it causes the same problems.

    Thank you for the description of the infusion DD and it almost seems like I could get to read some of my back log of books. At the moment I am easily distracted. Dare I ask what if you need the loo?

    Now does anyone know what the initial check up involves? I like to be prepared rather than have things sprung on me. I might start another post...

    Elizabeth x
  • stickywicket
    stickywicket Member Posts: 27,224
    edited 30. Nov -1, 00:00
    tkachev wrote:
    I'm concerned about a couple of things mentioned such as shortness of breath and infections. These are 2 reasons I came off humira and feel it would be waste replacing a drug that does at least control the arthritis, if it causes the same problems.


    That's very understandable. Might the rheumatology helpline be able to allay your fears? Though I do wonder if these are the sort of side-effects that get listed on every drug available.
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    I never needed the toilet, I would make sure I was 'empty' just before leaving for the hospital. I've been trying to remember what was done before I began each anti TNF and the best I can recall is that a chest Xray was involved, a fresh set of bloods and (twice) a lung function test. DD
  • [Deleted User]
    [Deleted User] Posts: 3,636
    edited 30. Nov -1, 00:00
    As regards the loo issue, you are on a drip with a stand that has wheels so you can wheel it to the loo with you, it's not a problem, it would be worth letting the nurse know you are going and she may push the stand for you, these things happen all the time in hospital it is not a big deal honestly
    Best wishes
    Sharon
  • tkachev
    tkachev Member Posts: 8,332
    edited 30. Nov -1, 00:00
    oh dear I have the bladder from hell and have to drink alot because of my throat but as long as I can move about I'll be okay.

    I did ask the rheummy what the checks involved and she didn't really answer, certainly didn't mention x rays. I've had quite a few lung function tests as it is and last one was last May . I hate surprises and am likely to refuse anything I didn't like if put on the spot.

    Elizabeth
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    first thing is blood test which needs to be done before you go & within couple weeks of having infusion , here we have blood test done for both infusions , when you arrive , they do normal checks like blood pressure , weight , etc & do back ground checks

    first you will have a steriod infusion for 30mins , they will check blood pressure/temperture every 30mins during your infusions & that is the checks they do , first time they may keep you in for an hour afterwards to make sure do dont have any side effects but dont worry , the chances are you wont & I have driven home after every one

    like the moderator said , the drip is on wheels so can be taken with you when you need to use the smallest room , just take a book/mags , some music , or you can use your phone & normaly there are several having infusions of one thing or another so hope it goes well
  • Anny
    Anny Member Posts: 13
    edited 30. Nov -1, 00:00
    Hi Elizabeth

    I used to be on Infliximab and always looked forward to the infusions. As with the others, it was a chance to talk to other people in the same situation, a good social gathering. Using the loo was never a problem. Plus i felt so much better after as the meds worked straight away. Now being on Humira, i do miss that.
    I'm sure it will all go well for you. Good luck. X
  • tkachev
    tkachev Member Posts: 8,332
    edited 30. Nov -1, 00:00
    Thank you Anny.

    I'm afraid I hate surprises and felt a bit pushed to make a decision at my 'annual' rheummy appointment.

    I loved humira and it worked straight away for me and it was the difference between my coping with the children and not coping. So I have a lot to be thankful for. However I have had a lot of issues so started cutting back on it but after a few years the old symptoms have started to return. Coupled with a damaged hip and an ankle that screams with pain I decided a change might be for the best.

    I had a ton of bloods done yesterday and see the rheummy nurse next week presumably just to check if they can go ahead. I was given xray forms but not told they were needed for rituximab but just to keep an eye I think.

    Trouble is I feel so rushed at these 'annual'appointments and had to decide quickly. I really should have read up first. Too late now as humira has been stopped.

    Elizabeth
  • Anny
    Anny Member Posts: 13
    edited 30. Nov -1, 00:00
    I've just taken my Humira this morning, but don't feel any better yet. Got my Rheumy appt next Thurs, will see what they say.

    Though I'm wondering if i have a virus of some kind that's affecting it. I've been feeling cold when others are in t shirts and much more tired than usual. It's increased the pain and made doing things next to impossible.

    I do hope the new meds will be brilliant for you. You can only try.
    All the best
    Anny X